pISSN 2671-8790 eISSN 2671-8804

View

Article View

Korean J Transplant 2021; 35(1): 48-52

Published online March 31, 2021

https://doi.org/10.4285/kjt.20.0041

© The Korean Society for Transplantation

Posttransplantation tuberculosis management in terms of immunosuppressant cost: a case report in Myanmar

Phyo Wai Lwin1 , Yi Yi Htun2 , Aung Kyaw Myint3 , Htar Kyi Swe1

1Department of Nephrology, University of Medicine, Mandalay, Mandalay, Myanmar
2Department of Pharmacology, University of Medicine, Mandalay, Mandalay, Myanmar
3Department of Nephrology, Mandalay General Hospital, Mandalay, Myanmar

Correspondence to: Phyo Wai Lwin
Department of Nephrology, University of Medicine, Mandalay, Chan Aye Thar San Township, Mandalay Division, Myanmar
Tel: +95-9972349611
Fax: +95-9972349611
E-mail: lphyowai84@gmail.com

Received: September 8, 2020; Revised: January 26, 2021; Accepted: February 17, 2021

This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0/) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Drug interactions between anti-tuberculosis and immunosuppressive medications after renal transplantation are a common problem in Myanmar. The efficacy of both types of drugs can be reduced during the treatment period, which can lead to graft failure and flare-ups of infection. Drug adjustments, with frequent monitoring and close follow-up, are crucial in this period. Ketoconazole decreases tacrolimus metabolism by inhibiting cytochrome P450-3A5 enzymes and P-glycoprotein. It is cost effective and has been frequently used to reduce the dose and cost of tacrolimus. Here, we report the case of a 56-year-old male renal transplant recipient with anti-tuberculosis medications.

Keywords: Post renal transplant tuberculosis, Immunosuppressant cost, Drug Interaction

HIGHLIGHTS
  • Transplantation has been associated with various infections owing to the use of immunosuppressive medications after the procedure. Tuberculosis is one of the major health problems in developing tropical countries.

  • Anti-tuberculosis medications have well-known adverse effects and many drug interactions with immunosuppressant drugs.

  • Important interactions between anti-tuberculosis drugs and tacrolimus, which lower the immunosuppressant levels and reduce the potency of anti-tuberculosis drugs.